Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 17, NWS Grand Forks, ND

May 23, 2006Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 23, 2006, 6:10 PM CDT for Otter Tail County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 6:10 PM CDT (23:10 UTC)
Expired
May 23, 2006, 7:15 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 170 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:45 PM CDTTSTM WND GST 60Phelps, MNWIND ESTIMATED AT LEAST 60MPH WITH LARGE SHELF CLOUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 232309
SVRFGF
MNC111-240015-
/O.NEW.KFGF.SV.W.0017.060523T2310Z-060524T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
610 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
  THIS INCLUDES THE CITY OF FERGUS FALLS...

* UNTIL 715 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 4
  MILES EAST OF WESTERN...OR 8 MILES SOUTH OF FERGUS FALLS...MOVING
  TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERGUS FALLS AT 620 PM CDT
  EDWARDS AND 6 MILES NORTHWEST OF PHELPS AT 645 PM CDT
  MAPLEWOOD STATE PARK AT 700 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4612 9625 4611 9597 4647 9565 4658 9605

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 232323
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
623 PM CDT TUE MAY 23 2006

MNC111-240015-
/O.CON.KFGF.SV.W.0017.000000T0000Z-060524T0015Z/
OTTER TAIL MN-
623 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN OTTER TAIL COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 6 
MILES SOUTH OF FERGUS FALLS...MOVING TO THE NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERGUS FALLS BY 630 PM CDT
  9 MILES WEST OF UNDERWOOD BY 635 PM CDT
  EDWARDS BY 655 PM CDT
  MAPLEWOOD STATE PARK BY 710 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4612 9625 4611 9597 4647 9565 4658 9605

$$
DK
000 
WWUS53 KFGF 240011
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT TUE MAY 23 2006

MNC111-240021-
/O.EXP.KFGF.SV.W.0017.000000T0000Z-060524T0015Z/
OTTER TAIL MN-
711 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OTTER TAIL COUNTY WILL
EXPIRE AT 715 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM CDT. 

THIS THUNDERSTORM PRODUCED 60 MPH WIND GUSTS NEAR PHELPS AT 645 PM 
CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4612 9625 4611 9597 4647 9565 4658 9605

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:55 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 23, 1:55 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
155 PM CDT TUE MAY 23 2006

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EXTREME EASTERN MONTANA
WITH INVERTED TROUGH AXIS NW/SE ORIENTATED TO SOUTHERN SASK PROVINCE.
BEST PRESSURE FALLS DOWNSTREAM OF FEATURE WERE SITUATED ACROSS SOUTH
CENTRAL NORTH DAKOTA SUGGESTING LOW CENTER SHOULD SLOWLY DROP TO THE
SOUTHEAST THIS AFTERNOON/EVENING. LATEST WATER VAPOR IMAGERY SHOWED
NEGATIVELY TILTED 500MB TROUGH OVER NORTHEAST WYOMING WITH RESULTANT
DOWNSTREAM UPPER LEVEL RIDGING FROM WESTERN IOWA INTO SASK PROVINCE.
EXAMINATION OF KMVX RADAR TRENDS INDICATED RESIDUAL CONVECTION THAT
HAD BEEN OVER CAVALIER AND PEMBINA COUNTIES HAS WEAKENED AS IT HAS
EXITED INTO MANITOBA PROVINCE.

.SHORT TERM (TONIGHT-FRIDAY)...
MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE POTENTIAL WITH RESPECT
TO THUNDER INTENSITY/AREAL COVERAGE DURING THE NEXT 24 HOURS. MODERATE
INSTABILITY/HIGH PWATS IN PLACE OVER CWFA READY TO FUEL ANY STORMS THAT
DEVELOP THIS AFTERNOON/NIGHT. FLY IN OINTMENT IS TRIGGER MECHANISM TO
GET STORMS ORGANIZED IN NATURE. ONE OF THE MAIN INHIBITING FACTORS IS
LACK OF DEEP LAYERED SHEAR I.E. 0-6KM LESS THAN 10 KTS. COUPLE THIS
WITH LACK OF UPPER LEVEL SUPPORT NIL JET/BEST PIVA REMAINING WEST
OF CWFA POINTS TO ONLY LOW POP THREAT JUSTIFIED TONIGHT. HAVE USED
NAM SOLUTION WITH MODEL INITIALIZING BEST WITH RESPECT TO 18Z SFC
AND UPPER LEVEL FEATURES. AS LOW AND ATTENDENT TROUGH SWING THROUGH
CWFA LATE TONIGHT/WEDNESDAY POP THREAT INCREASES ACROSS CWFA. AT
THE TIME HOWEVER BEST INSTABILITY WEAKENS SIGNIFICANTLY ALONG WITH
SHIFTING EAST INTO MINNESOTA. AS REGION GETS ONTO BACKSIDE OF LOW
ON WEDNESDAY DEFORMATION ZONE INDUCED SHOWERS/THUNDERSTORMS GET
GOING INITIALLY IN THE DEVILS LAKE BASIN ON WEDNESDAY AND THEN
THE REMAINDER OF CWFA WEDNESDAY AFTERNOON/NIGHT. TIGHT NORTHERLY
PRESSURE GRADIENT SHOULD RESULT IN BREEZY CONDITIONS WEDNESDAY
AFTERNOON/NIGHT. AFTER A VERY WARM DAY TODAY EXPECT MERCURY TO
DROP BACK TOWARD MORE SEASONABLE NORMS FOR LATE MAY FOR WEDNESDAY
THROUGH FRIDAY.

.LONG TERM (SAT-TUE)...
KIND OF A TRICKY FORECAST IN THE LONG TERM PERIOD. INHERITED
FORECAST HAS QUITE A FEW DAYS WITH PCPN MENTIONED. PATTERN LOOKS
FAVORABLE FOR PCPN SOMEWHERE...IT ALL DEPENDS ON WHERE THE RIDGE
SETS UP WITH THE WARMER 700MB TEMPS. AT THIS POINT IT LOOKS LIKE A
CAP SHOULD HOLD FOR MOST OF THE AREA FOR THE WEEKEND. 500MB PATTERN
LOOKS GOOD FOR RIDGE RIDERS...WITH TROUGH IN THE WEST AND SOUTHWEST
FLOW ACROSS THE MID PART OF THE COUNTRY. WILL LIMIT PCPN CHANCES TO
THE KDVL REGION AND THE NORTHERN RED RIVER VALLEY INITIALLY (SAT/
SAT NIGHT)...AND THEN SPREAD LOW CHANCES EAST ON SUN. 12Z GFS HINTS
AT A SLOW MOVING FRONT FINALLY PUSHING THRU THE FA BY 00Z MON. THIS
COULD BRING AN END TO THE PCPN CHANCES...BUT WILL KEEP SOME PCPN
MENTIONED THRU MON NIGHT UNTIL SOME BETTER CONTINUITY TAKES SHAPE.
TEMPS WARM FOR THE WEEKEND WITH A BIT OF A DROP FOR EARLY NEXT WEEK.

&&

.AVIATION...
A LOT OF UNCERTAINTY WITH TSTM CHANCES TONIGHT INTO THE FIRST PART
OF TUE. BEST FORCING FOR TSTMS TONIGHT SHOULD BE SOUTH AND WEST OF
THE FA. KFAR MAY SEE A CHANCE BY MID EVENING...BUT WILL KEEP THUNDER
OUT OF KGFK/KBJI TONIGHT. CHANCES LOOK BETTER FOR RAIN/TSTMS ON WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/GODON
Hazardous weather outlook, May 23, 6:03 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT TUE MAY 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST
LIKELY TIME OF OCCURRENCE WILL BE DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. HOWEVER...STORMS MAY OCCUR AT ANY TIME.
ISOLATED SEVERE HAIL AND WIND WILL BE POSSIBLE...ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY
NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE.

PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

TG

In the hours before

Local storm report, May 23, 6:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     3 E BARRETT             45.91N 95.83W
05/23/2006                   GRANT              MN   LAW ENFORCEMENT

            3 TREES DOWN AROUND 18 INCHES IN DIAMETER

&&

DKELLENB

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.